IN THE NEWBORN period, the elimination of certain drugs may be hampered by the immaturity of the hepatic excretory and detoxifying function or by limited renal excretory capability. There may be an "alteration of the therapeutic response in the form of accentuation of toxicity or prolongation and intensification of the therapeutic effect."1,2 Although the accidental administration of toxic doses of heparin to the pediatric patient has been the subject of two recent articles,3,4 this potential hazard does not seem to be generally appreciated. The purpose of this paper is to alert the pediatrician to the danger of heparin, particularly in the neonatal period. The following is a description of our experience with a neonate who was inadvertently given excessive doses of heparin.
Report of a Case
This 3 kg (7 lb) girl infant was the product of a full-term uncomplicated gestation and apparently uneventful delivery, except for polyhydramnios.